Missouri, 2011

Damaging Wind in Missouri, June 15, 2011

June 15, 2011 · NWS PAH · 1 event in 1 county or zone

Thunderstorms increased ahead of a cold front that extended from western Missouri to northwest Arkansas. The atmosphere remained moderately to strongly unstable through the night.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Thunderstorms increased ahead of a cold front that extended from western Missouri to northwest Arkansas. The atmosphere remained moderately to strongly unstable through the night. Couple with at least 40 knots of deep-layer westerly shear, the storms grew into a mesoscale convective system that produced isolated wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 15, 2:45 AM CST, 30 minutes earlier.

Area forecast discussion, Jun 15, 2:45 AM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
345 AM CDT WED JUN 15 2011

.DISCUSSION...
SFC ANALYSIS SHOWED A WARM FRONT ACROSS PARTS OF SERN MO THIS MRNG...
AND SHWRS AND TSTMS TO THE WEST OF THE PAH FCST AREA ASSOCIATED
WITH A LOW LEVEL JET AHEAD OF A COLD FRONT IN WRN MO. A MID LEVEL
SHRTWV TROF AND SFC TROF WILL PROCEED THROUGH THE REGION TODAY.
THIS SHOULD RESULT IN SCATTERED TO NUMEROUS SHWS/TSTMS...WITH
HIGHEST POPS IN THE EAST ONCE AGAIN. IN THE HEATING OF THE
DAY...THE ATMOSPHERE IS EXPECTED TO BECOME QUITE UNSTABLE...AND
WIND FIELDS ALOFT SHOULD SUPPORT AT LEAST ISOLATED SUPERCELL
DEVELOPMENT OVER WRN KY/SWRN IND/EXTREME SERN IL INTO POSSIBLY THE
EARLY EVE. THERE IS A SLIGHT RISK OF SEVERE WEATHER IN THIS AREA.

THU/THU NIGHT SHOULD BE DRY UNDER HIGH SFC PRESSURE AND NWRLY FLOW
ALOFT...HOWEVER RETURN FLOW ON THE BACK SIDE OF THE HIGH WILL TEND
TO INCREASE LOW LEVEL MOISTURE BY FRI /WITH SFC DEWPOINTS AROUND
70/. MOST MODELS SUGGEST A PERTURBATION ON THE PERIPHERY OF THE
RIDGE OVER THE SRN PLAINS SHOULD PROVIDE ENOUGH LIFT FOR SCATTERED
SHWS/TSTMS FOR MAINLY THE NERN HALF OF THE AREA INTO THE WEEKEND...
CONTRACTING AT NIGHT AND RE-EXPANDING TOWARD THE SW DURING THE
DAY. BY SUNDAY...THE HEATING WILL BE WELL UNDERWAY...WITH
DECREASING POPS AS THE MID/UPPER LEVEL RIDGE EXPANDS NEWD.
CURRENTLY THE FCST IS DRY THROUGH DAY 7...HOWEVER SOME MODELS SUCH
AS THE FASTER GFS SUGGEST A TROF/FRONT MAY PROVIDE ANOTHER
INTERVAL OF PCPN MID WEEK.

&&

.AVIATION...
RAPID THUNDERSTORM DEVELOPMENT IS LIKELY IN THE EAST IN THE VICINITY
OF KEVV AND KOWB BY 10Z. MVFR/IFR CONDITIONS CERTAINLY POSSIBLE WITH
THUNDER. FARTHER EAST...NOT AS CONFIDENT IN CONVECTIVE FORECAST...
BUT WHATEVER IS GOING TO HAPPEN IS LIKELY TO BE DONE BY 14Z OR SO.
CANNOT RULE OUT A STORM OR TWO IN THE EAST INTO THE EARLY
AFTERNOON...BUT A CB SHOULD HANDLE THAT POSSIBILITY. VFR CEILINGS
SHOULD SCATTER OR CLEAR THROUGHOUT THE AREA BY SUNSET.

INITIAL SOUTHEAST WINDS WILL VEER BRIEFLY TO SOUTH SOUTHWEST BEHIND
THE WARM FRONT LATE THIS MORNING...AND THEN TO WEST SOUTHWEST OR
WEST BEHIND THE COLD FRONT THIS AFTERNOON. THEY SHOULD GO CALM
TONIGHT...WHICH UNDER CLEAR SKIES...MAY LEAD TO FOG DEVELOPMENT IN
AREAS THAT RECEIVE SIGNIFICANT RAIN THIS MORNING.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

PUBLIC...DB
AVAITION...DRS
Hazardous weather outlook, Jun 15, 12:29 AM CST, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
129 AM CDT WED JUN 15 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-151000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
129 AM CDT WED JUN 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR AREAS TO THE WEST
OF A LINE PERRYVILLE TO POPLAR BLUFF MISSOURI UNTIL 8 AM. A
COMPLEX OF THUNDERSTORMS IS EXPECTED TO DEVELOP OVER SOUTHERN
MISSOURI AND NORTHERN ARKANSAS AND MOVE EASTWARD INTO SOUTHEAST
MISSOURI GENERALLY AFTER 4 AM. DAMAGING WINDS WILL BE THE PRIMARY
CONCERN...BUT LARGE HAIL WILL ALSO BE POSSIBLE. A BRIEF TORNADO
CANNOT BE RULED OUT. THE STORMS SHOULD WEAKEN CONSIDERABLY BEFORE
REACHING THE MISSISSIPPI RIVER...AS THEY ENCOUNTER A LESS STABLE
AIR MASS. LOCALLY HEAVY RAINFALL WILL BE A CONCERN AS WELL.

FARTHER EAST OVER THE EVANSVILLE TRI STATE...AND OVER THE LAKES
AND POINTS EASTWARD OVER WEST KENTUCKY. ELEVATED THUNDERSTORMS ARE
EXPECTED TO DEVELOP AROUND 3 AM. A FEW OF THESE STORMS MAY
BRIEFLY PULSE UP TO PRODUCE MARGINALLY SEVERE HAIL THROUGH
SUNRISE. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SLIGHT RISK OF SEVERE THUNDERSTORMS IS FORECAST GENERALLY FOR
WEST KENTUCKY AND SOUTHWEST INDIANA...MAINLY THROUGH EARLY
AFTERNOON. THE LINE OF STORMS OVERNIGHT MAY INCREASE IN INTENSITY
AS IT MOVES THROUGH THE AREA DURING THE MORNING HOURS...ESPECIALLY
IF THE ATMOSPHERE CAN WARM UP. DAMAGING WIND AND LARGE HAIL WILL
BE THE PRIMARY CONCERNS WEDNESDAY...BUT AN ISOLATED TORNADO CANNOT
BE RULED OUT. LOCALLY HEAVY RAINFALL WILL ALSO BE A CONCERN.

CHANCES OF THUNDERSTORMS ARE FORECAST OVER MUCH OF THE AREA EACH
DAY FROM FRIDAY THROUGH SUNDAY. THE BEST CHANCES WILL GENERALLY BE
OVER THE EVANSVILLE TRI STATE AREA. AT THIS TIME...SEVERE
THUNDERSTORMS ARE NOT EXPECTED...BUT LOCALLY HEAVY RAINFALL WILL
BE A CONCERN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED OVER SOUTHEAST MISSOURI EARLY
THIS MORNING...AND OVER WEST KENTUCKY AND SOUTHWEST INDIANA LATE
THIS MORNING INTO THE EARLY AFTERNOON.

DRS

The radar

The Memphis radar (KNQA), 149 km away, was scanning. The volume nearest the first event began at 09:16 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Butler

When
June 15, 3:15 AM CST
Where
Butler County, 3 mi W of Neelyville
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Newspaper
Coordinates
36.570, -90.554

Severe thunderstorm winds blew down four transmission line poles, knocking out power to 2,000 utility customers. Two of the poles were 75-foot poles, and the other two were 55 feet.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 316389.